Hail, Fulton
- When
- August 24, 10:49 PM CST to 10:53 PM CST
- Where
- Fulton County, Cuba
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.500, -90.200
An approaching cold front triggered a cluster of strong to severe thunderstorms across portions of central Illinois during the late evening of August 24th into the pre-dawn hours of August 25th. The storms were primarily focused along and north of the I-72 corridor, where sporadic reports of damaging winds of around 60 mph and hail as large as nickels were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An approaching cold front triggered a cluster of strong to severe thunderstorms across portions of central Illinois during the late evening of August 24th into the pre-dawn hours of August 25th. The storms were primarily focused along and north of the I-72 corridor, where sporadic reports of damaging winds of around 60 mph and hail as large as nickels were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 24, 10:02 PM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1102 PM CDT WED AUG 24 2016 .UPDATE... Issued at 820 PM CDT Wed Aug 24 2016 Isolated storms slowly dissipating over southeast Illinois this evening while a small cluster of storms was tracking east over extreme eastern Iowa and may clip our far northern counties over the next few hours. Otherwise, a larger complex of thunderstorms was located over northwest Missouri with the Rapid Update Cycle and HRRR suggesting this will congeal into an MCS and track over our west and northwest areas with the threat for training cells and possibly some flash flooding in this band late tonight. In addition, the ILX 00z sounding was showing some rather steep mid level lapse rates this evening across our area so hail and some gusty winds will be possible with a few of the stronger storms later tonight. No changes will be needed with the current Flash Flood Watch for west central and central Illinois which runs through 12z Thursday. We should have the updated zones out by 845 pm. && .SHORT TERM...(This evening through Thursday) ISSUED AT 309 PM CDT Wed Aug 24 2016 Across the country this afternoon, high pressure dominates the east coast, but moving westward into the Midwest, the pattern is considerably more unsettled. A warm and muggy airmass is in place over the region, and showers and thunderstorms this morning just reinforced the llvl moisture. Several mesoscale boundaries drape across ILX this afternoon, visible on sat imagery. Distinction between them is difficult in obs alone, and the showers that have developed in the past few hours have collapsed shortly after due to some localized subsidence in the wake of this mornings activity. However, another wave, currently back to the SW and associated with the sfc low/cold front, is making its way towards ILX. This afternoons activity could be more scattered, and will likely diminish slightly once the sun sets. But as quickly as the storms lose the suns diurnal influence, the shortwave will provide lift in its absence. Severe threat for winds mainly in much of central and southeastern IL. However, the PW values are still in the 1.50" to 2" range, and th1e general motion from SW to NE is a concern for training storm echoes once they get going, enhancing the flash flood risk. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 309 PM CDT Wed Aug 24 2016 Pretty typical summer weather expected across central and southeast Illinois through the longer range of the forecast. Namely, persistent warm and humid conditions, along with a frequent risk of showers and thunderstorms. The main concern in trying to time the best periods for higher or lower shower/storm chances. Thursday night into Friday looks dry for the most part, with short- wave ridging building into the area along with weak surface high pressure. The surface cool front coming through the area tomorrow will stall not too far from the area, and may still have some activity in its vicinity during the evening hours Thursday. The next obvious short-wave of note will approach the area by late Friday night, with the main energy passing near the northern Great Lakes area Saturday into Saturday night. This wave will slowly push another cool front through the area by late Saturday night. The potential impacts of this system have trended a little quicker in the past couple model runs. With this thinking in mind, have boosted PoPs overnight Friday into Saturday, with higher PoPs all day Saturday. Another relative lull in the shower/storm risk is anticipated Sunday into Tuesday. However, as with tomorrow's frontal passage, Saturday night's front will also stall not too far from the area. Also, cooling/drying in the wake of the front should be minimal. The proximity of the font, combined with continued warm/humid conditions, preclude going with a completely dry forecast during any of this period. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1100 PM CDT Wed Aug 24 2016 Coverage of TSRA was increasing out to our west and expect that trend to continue with the main challenge, at least in the short term portion of this forecast will be what TAF sites are affected the most. It still appears that areas from SPI to BMI and west will see the most concentrated area of showers and thunderstorms overnight, with more scattered coverage further east. As a result, will hit the lower cigs/vsbys the hardest in our west and north TAF sites thru the early morning hours. It appears the best timing will be from 06z through 12z before the precip begins to move out and cigs improve during the late morning hours of Thursday. With some of the heavier thunderstorms, we may see cigs briefly low to IFR before returning to MVFR. Any lingering MVFR cigs will gradually lift to VFR between 17-19z. Surface winds will be light southerly tonight with speeds of 5 to 10 kts, and then begin to switch into the west and then northwest by afternoon as a weak cool front moves through the area. Wind speeds will range from 8 to 13 kts by afternoon. Winds will be quite variable in direction and speed in and near any thunderstorms tonight into early Thu morning. && .ILX Watches/Warnings/Advisories... Flash Flood Watch until 7 AM CDT Thursday for ILZ027>031-036>038- 040-041. && UPDATE...Smith SHORT TERM...HJS LONG TERM...Bak AVIATION...Smith
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1136 AM CDT WED AUG 24 2016 ILZ027>031-037-038-251100- KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 1136 AM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG AN OUTFLOW BOUNDARY LEFT OVER FROM THIS MORNINGS THUNDERSTORMS. THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO TONIGHT. THERE IS A MARGINAL RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY SEVERE WEATHER THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL AND INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY AS THE FRONTAL SYSTEM LINGERS OVER THE AREA. THERE IS A MARGINAL RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL AND INTENSE LIGHTNING WILL ALSO BE A THREAT WITH THESE STORMS. ANOTHER FRONTAL SYSTEM WILL MOVE INTO THE AREA AND BECOME STATIONARY OVER CENTRAL ILLINOIS...BRINGING THE CHANCE OF MORE STORMS TO THE AREA FOR FRIDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH TONIGHT. ILZ036-040>057-061>063-066>068-071>073-251100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-LAWRENCE-LOGAN- MACON-MASON-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON- SCHUYLER-SCOTT-SHELBY-VERMILION- 1136 AM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS... SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG AN OUTFLOW BOUNDARY LEFT OVER FROM THIS MORNINGS THUNDERSTORMS. THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY SEVERE WEATHER THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL AND INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY AS THE FRONTAL SYSTEM LINGERS OVER THE AREA. THERE IS A MARGINAL RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL AND INTENSE LIGHTNING WILL ALSO BE A THREAT WITH THESE STORMS. ANOTHER FRONTAL SYSTEM WILL MOVE INTO THE AREA AND BECOME STATIONARY OVER CENTRAL ILLINOIS...BRINGING THE CHANCE OF MORE STORMS TO THE AREA FOR FRIDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH TONIGHT. HJS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
559 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN GALESBURG 40.95N 90.38W
08/24/2016 M1.44 INCH KNOX IL CO-OP OBSERVER
0700 AM HEAVY RAIN 1 NE DAHINDA 40.96N 90.09W
08/24/2016 M1.99 INCH KNOX IL CO-OP OBSERVER
0800 AM HEAVY RAIN 1 E HEYWORTH 40.31N 88.96W
08/24/2016 M1.02 INCH MCLEAN IL COCORAHS
24-HOUR TOTAL
0915 AM HEAVY RAIN 3 ENE BLOOMINGTON 40.50N 88.92W
08/24/2016 M1.06 INCH MCLEAN IL MESONET
RAINFALL FROM THIS MORNING...SWOP REPORT
1030 AM HEAVY RAIN HENRY 41.11N 89.36W
08/24/2016 M1.10 INCH MARSHALL IL EMERGENCY MNGR
RAINFALL FROM THIS MORNING
1245 PM HEAVY RAIN 3 S DANVILLE 40.10N 87.62W
08/24/2016 M1.02 INCH VERMILION IL EMERGENCY MNGR
RAINFALL FROM THIS MORNING AND EARLY AFTERNOON...MEASURED
1.02 INCHES OF RAIN THE PAST HOUR.
0515 PM HEAVY RAIN 3 N SHIRLEY 40.46N 89.03W
08/24/2016 M1.00 INCH MCLEAN IL NWS EMPLOYEE
RAINFALL FROM THE STORMS THIS MORNING
&&
EJLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
727 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN DANVILLE 40.14N 87.62W
08/24/2016 M1.08 INCH VERMILION IL CO-OP OBSERVER
24-HOUR TOTAL
&&
EJLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1136 PM CDT WED AUG 24 2016
ILZ029-036-037-041-250515-
PEORIA-MASON-TAZEWELL-FULTON-
1136 PM CDT WED AUG 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PEORIA...CENTRAL
FULTON AND NORTHWESTERN TAZEWELL COUNTIES UNTIL 1215 AM CDT...
AT 1136 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NEW PHILADELPHIA...OR 11 MILES NORTHWEST OF LEWISTOWN...MOVING
EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PEORIA...PEKIN...CANTON...LEWISTOWN...BARTONVILLE...CREVE COEUR...
WEST PEORIA...MARQUETTE HEIGHTS...BELLEVUE...MANITO...CUBA...
SOUTH PEKIN...GLASFORD...ST. DAVID...NORTH PEKIN...NORWOOD...
TABLE GROVE...KINGSTON MINES...DUNFERMLINE AND BERNADOTTE.
THIS INCLUDES INTERSTATE 474 BETWEEN MILE MARKERS 3 AND 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4054 9044 4072 8963 4046 8955 4035 9043
4043 9045 4052 9045
TIME...MOT...LOC 0436Z 257DEG 40KT 4046 9036
SMITHThe Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the first event began at 04:51 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
A large portion of a tree broke off and fell onto a vehicle in Cuba.
Multiple 3-inch diameter tree limbs were blown down over a 500-foot long path at 1734 Airport Road in Peoria.
Three large trees were blown down along Farmington Cemetery Road.
A large tree limb was blown down on East Woodlawn Street in Clinton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656851, 656855, 656852, 656853, 656858, 656859, 656854, 656857.